Alert archive / Minnesota / Special Weather Statements in 2019

Special Weather Statement, NWS Twin Cities, MN

August 20, 2019Brown County, Martin County, Watonwan County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 20, 2019, 5:08 AM CDT for Brown County, Martin County, Watonwan County, Minnesota. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2019, 5:08 AM CDT (10:08 UTC)
Expired
Aug 20, 2019, 6:00 AM CDT
In force
52 min
Issued by
NWS Twin Cities, MN

Counties Brown County, MN, Martin County, MN, Watonwan County, MN

The radar

The Minneapolis radar (KMPX), 133 km from the middle of the area, began a volume at 10:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 10.1 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2019-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2019-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1590 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

477 
WWUS83 KMPX 201008
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
508 AM CDT Tue Aug 20 2019
 
MNC015-091-165-201100-
Martin-Brown-Watonwan-
508 AM CDT Tue Aug 20 2019

...URBAN AND SMALL STREAM FLOODING EXPECTED...

Thunderstorms with heavy rain will cause minor flooding in the
following counties...

Martin...Brown...Watonwan...

* Until 600 AM CDT.

* At 507 AM CDT, Doppler radar indicated heavy rain due to
  thunderstorms. This will cause urban and small stream flooding in
  the area.

* Some locations that will experience flooding include...
  Fairmont, St. James, Springfield, Truman, Lewisville, Granada,
  South Branch, Northrop, La Salle, Sveadahl, Fairmont Airport and St
  James Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4385 9465 4411 9487 4428 9505 4426 9462
      4364 9425 4358 9452

$$

JRB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 20, 4:03 AM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 20, 4:03 AM CDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
403 AM CDT Tue Aug 20 2019

.SHORT TERM...(Today through Wednesday)
Issued at 402 AM CDT Tue Aug 20 2019

The main forecast challenge was trying to determine how the
convection across eastern North Dakota will unfold this morning and
this afternoon. Will is move more easterly and weaken during the
afternoon, or will it dive more south and march along and north of I-
94 while maintaining a severe threat during the morning? Both
scenarios are plausible, but at this time slightly favor the second
solution, with a severe threat along I-94 this morning.

The reason being, there is a stout elevated mixed layer aloft, and
later this morning models are in good agreement that dewpoints near
70 will pool in advance of a cold front. Combine that low level
moisture together with late August insolation, and by late morning
MLCAPE values will be around 2500 J/kg or higher in the warm sector.
As for the trigger mechanism, a shortwave trough embedded in
northwest flow will provide the lifting mechanism, and this
aforementioned northwest flow will lead to a favorable deep shear
profile when combined with the southwesterly boundary layer winds.

This near storm environment will favor organized convection north of
I-94 , and the main threats will be damaging wind and large hail.
HiRes models are adamant that thunderstorms will weaken as they
approach western Wisconsin around mid-day, but that seem strange
given how unstable the atmosphere will be.

Looking ahead, much drier air will settle in on Wednesday, with
dewpoints in the 40s to lower 50s, sunny skies, light northerly
winds.

.LONG TERM...(Wednesday night through Monday)
Issued at 402 AM CDT Tue Aug 20 2019

No significant changes to the long term period, which will start out
under beautiful sunny skies and with high pressure arriving from
Canada. Thunderstorms chances remain on track for this weekend, with
the most likely chance of widespread storms coming overnight
Saturday night into Sunday morning.

By Wednesday night, the aforementioned high pressure area will be
sinking in across the Upper Midwest bringing dew points in the 40s
and low 50s. Overnight lows by Thursday morning will likely be in
the 40s in portions of Central MN and Northwest WI, with low 50s
elsewhere. High pressure will maintain control locally into Friday
as it slowly drifts east of our area. Highs in the low to mid 70s
are expected Thursday, warming up 2-3 degrees Friday as a light
southerly wind develops.

By Friday afternoon, a trough moving west to east across southern
Canada will reach western MN spreading cloud cover in from the west
and a slight chance of thunderstorms. The best forcing quickly lifts
north as the trough encounters inherent very dry air from the high
to the east. Guidance continues to suggest this trough will have
trouble producing measurable precip east of the western half of MN.
Nonetheless, it will moisten the atmosphere some ahead of the next
wave quickly on its heels for Saturday night. This second wave
moving in from the west will include stronger forcing from top to
bottom along the frontal boundary and could bring more widespread
thunderstorms to the area. Yet another round of storms will be
possible Sunday night as the main front finally pushes through the
area behind it on Monday. There is a chance of severe weather as the
airmass in place should be sufficiently unstable for strong
updrafts and low level jet enhancement at night both Saturday night
and Sunday night will aid in large scale forcing.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1112 PM CDT Mon Aug 19 2019

VFR with mostly clear skies this evening. RA/TSRA chances develop
overnight at AXN/RWF/RNH and after daybreak at STC/MSP. Ceilings
will begin to lower overnight with MVFR conditions expected by
tomorrow morning at MN terminals and by late morning at RNH/EAU.
IFR ceilings appear possible across western MN where ceilings will
be lower. A thunderstorm complex is expected to develop over
southwest MN and generally progress east along the I-90 corridor
overnight, but confidence is low on how widespread thunderstorm
coverage becomes north of this complex through tomorrow morning.
Best chances for RA/TSRA will be at AXN/RWF/MKT, but have
maintained PROB30 mentions at all MN terminals.

KMSP...Ceilings are expected to lower overnight, with MVFR
ceilings expected by mid-morning. Two periods of RA/TSRA appear
possible: late morning/early afternoon and then again tomorrow
evening, but confidence remains low in how widespread coverage
will be at the terminal.

/OUTLOOK FOR KMSP/
Wed...VFR. Wind NW 5-10 kts.
Thu...VFR. Wind NE 5 kts.
Fri...VFR. Wind SE 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JRB
LONG TERM...SPD
AVIATION...JPC
Hazardous weather outlook, Aug 20, 4:33 AM CDT, 35 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
433 AM CDT Tue Aug 20 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
210945-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
433 AM CDT Tue Aug 20 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are likely today north of I-94, with a chance of
thunderstorms to the south. A slight risk of severe thunderstorms
exists north of I-94, with a marginal risk elsewhere. The main
threats will be large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There are chances for thunderstorms Friday through the weekend.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed today primarily north of
I-94.

In the hours before

Special weather statement, Aug 20, 12:32 AM CDT, 4 hours 36 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1232 AM CDT Tue Aug 20 2019

MNZ074-082-200600-
Brown-Watonwan-
1232 AM CDT Tue Aug 20 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL BROWN AND
NORTHWESTERN WATONWAN COUNTIES...

At 1232 AM CDT, a strong thunderstorm was located over Comfrey, or 21
miles northeast of Windom, moving east at 20 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Comfrey and Sveadahl.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4408 9486 4411 9487 4411 9493 4416 9493
      4420 9467 4407 9467
TIME...MOT...LOC 0532Z 272DEG 19KT 4412 9488

SPD
Special weather statement, Aug 20, 2:12 AM CDT, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
212 AM CDT Tue Aug 20 2019

MNZ092-200745-
Faribault-
212 AM CDT Tue Aug 20 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FARIBAULT COUNTY...

At 211 AM CDT, a strong thunderstorm was located over Delavan, or 26
miles east of Fairmont, moving east at 30 mph.

Dime size hail is possible with this storm.

Locations impacted include...
Wells, Easton, Delavan, Brush Creek, Walters and Baroda.

This includes Interstate 90 between mile markers 136 and 142.

LAT...LON 4376 9410 4382 9407 4377 9365 4360 9365
TIME...MOT...LOC 0711Z 291DEG 28KT 4375 9397

JRB
Special weather statement, Aug 20, 2:23 AM CDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
223 AM CDT Tue Aug 20 2019

MNZ091-200800-
Martin-
223 AM CDT Tue Aug 20 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MARTIN COUNTY...

At 223 AM CDT, a strong thunderstorm was located near Estherville,
moving northeast at 20 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Ceylon and Dunnell.

LAT...LON 4353 9485 4362 9477 4352 9460 4350 9464
      4350 9485
TIME...MOT...LOC 0723Z 230DEG 18KT 4346 9484

JRB
Special weather statement, Aug 20, 2:45 AM CDT, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
245 AM CDT Tue Aug 20 2019

MNZ091-200830-
Martin-
245 AM CDT Tue Aug 20 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL MARTIN COUNTY...

At 245 AM CDT, a strong thunderstorm was located over Okamanpedan
Lake, or 11 miles southwest of Fairmont, moving northeast at 15 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Fairmont, Ceylon and Wilbert.

LAT...LON 4351 9471 4367 9452 4353 9432 4350 9440
TIME...MOT...LOC 0745Z 241DEG 13KT 4351 9461

SPD
Special weather statement, Aug 20, 3:27 AM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
327 AM CDT Tue Aug 20 2019

MNZ091-200915-
Martin-
327 AM CDT Tue Aug 20 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MARTIN COUNTY...

At 327 AM CDT, a strong thunderstorm was located near Ceylon, or 11
miles northeast of Estherville, moving east at 30 mph.

Nickel size hail is possible with this storm.

This storm will be near...
  Ceylon around 335 AM CDT.
  Fairmont around 350 AM CDT.

Other locations impacted by this storm include Fairmont Airport, East
Chain, Imogene, Dunnell and Wilbert.

This includes Interstate 90 between mile markers 107 and 108.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4350 9482 4358 9483 4368 9432 4350 9427
TIME...MOT...LOC 0827Z 261DEG 28KT 4354 9472

SPD
Special weather statement, Aug 20, 5:08 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
508 AM CDT Tue Aug 20 2019

MNC015-091-165-201100-
Martin-Brown-Watonwan-
508 AM CDT Tue Aug 20 2019

...URBAN AND SMALL STREAM FLOODING EXPECTED...

Thunderstorms with heavy rain will cause minor flooding in the
following counties...

Martin...Brown...Watonwan...

* Until 600 AM CDT.

* At 507 AM CDT, Doppler radar indicated heavy rain due to
  thunderstorms. This will cause urban and small stream flooding in
  the area.

* Some locations that will experience flooding include...
  Fairmont, St. James, Springfield, Truman, Lewisville, Granada,
  South Branch, Northrop, La Salle, Sveadahl, Fairmont Airport and St
  James Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4385 9465 4411 9487 4428 9505 4426 9462
      4364 9425 4358 9452

JRB

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 12:06 AM CDTSpecial Weather StatementMPXBrown24 min
Aug 20, 12:32 AM CDTSpecial Weather StatementMPXBrown28 min
Aug 20, 2:12 AM CDTSpecial Weather StatementMPXFaribault33 min
Aug 20, 2:23 AM CDTSpecial Weather StatementMPXMartin37 min
Aug 20, 2:45 AM CDTSpecial Weather StatementMPXMartin45 min
Aug 20, 3:27 AM CDTSpecial Weather StatementMPXMartin48 min
Aug 20, 6:02 AM CDTSpecial Weather StatementMPXBrown, Watonwan58 min
Aug 20, 6:20 AM CDTSpecial Weather StatementMPXTodd40 min
Aug 20, 6:33 AM CDTAreal Flood WarningMPXBrown, Watonwan117 min
Aug 20, 6:44 AM CDTSpecial Weather StatementMPXMorrison46 min
Aug 20, 7:20 AM CDTSpecial Weather StatementMPXMille Lacs, Morrison25 min
Aug 20, 7:33 AM CDTAreal Flood WarningMPXMartin117 min
Aug 20, 7:47 AM CDTSpecial Weather StatementMPXBenton, Kanabec, Mille Lacs, Sherburne28 min
Aug 20, 8:15 AM CDTSpecial Weather StatementMPXIsanti, Sherburne, Stearns45 min
Aug 20, 8:48 AM CDTSevere Thunderstorm WarningMPXWright27 min
Aug 20, 9:13 AM CDTSevere Thunderstorm WarningMPXHennepin, Wright19 min
Aug 20, 10:56 AM CDTSpecial Weather StatementMPXWaseca34 min

Nearby

Special Weather Statements in Minnesota, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.